Opioid overdoses reach critical levels in Barrie

cjos opioids

SIMCOE MUSKOKA – There is currently an increase in drug overdoses within the City of Barrie. Simcoe County Paramedic Services and the Royal Victoria Regional Health Centre have responded to an increase in opioid overdoses in recent days. It is unknown what substances were involved, but Barrie Police Service suspect a bad batch of fentanyl is circulating in the community.

“People who use drugs for non-medical purposes are often unaware that there is fentanyl in their drugs. This puts them at greater risk of harm through a possible overdose,” said Dr. Charles Gardner, Simcoe Muskoka District Health Unit’s (SMDHU) medical officer of health.

Dr. Gardner advised that “people who are using any substances recreationally need to take extra care, and to carry naloxone in the event of overdose.”

In Simcoe and Muskoka as in other regions of Ontario, bootleg fentanyl, a powerful and dangerous opioid, is being mixed into many street drugs including counterfeit prescription pills.

Anyone using drugs for non-medical reasons should ensure they have someone with them when using, use small quantities to start with, and make a plan and know how to respond to an overdose.

Anyone who encounters a person who appears to be in an overdose should immediately call 911. In the case of an overdose and where naloxone kits are present, additional applications of naloxone may be required if no improvement is being shown after 2-3 minutes.

More information on symptoms and responding to an opioid overdose can be found on the health unit’s website at www.smdhu.org/stopoverdoses or by calling Health Connection at 705-721-7520 or 1-877-721-7520 Monday to Friday from 8:30 a.m. to 4:30 p.m.